It is not possible to overdose on Fentanyl by touching it. While there is no denying the fact that Fentanyl is dangerous, the myths surrounding it are also quite harmful.
Police officers are supposedly overdosing just by coming in contact with the synthetic opioid. This, however, is just a horror story associated with America’s opioid epidemic. The crisis is real, and it is a major public health concern that is seemingly worsening while also killing thousands of people each year. But a lot of information being passed around is inaccurate or misleading.
Overdose by contact has been a persistent myth about Fentanyl since it began supplanting heroin in much of the US’s illicit opioid supply. Overdosing on Fentanyl just by simply touching it or being in proximity to it is extremely unlikely, if not impossible.
The problem with the myth is that it suggests helping people who use drugs can be dangerous. This can lead to unnecessary caution from people who could instead be reaching out and aiding addicted individuals. Supporting patients is even more important nowadays because of the opioid epidemic. But myths such as these can force new requirements that serve as more obstacles toward rehabilitation.
Police officers, for example, may be required to put on certain equipment when they respond to an overdose—which can be deadly during a life or death scenario where a quick response is necessary.
Fentanyl is a dangerous drug. In fact, it is up to 100 times more potent than morphine. It is also several times more potent than heroin. It is often mixed with or sold as heroin. This means a person using the drugs can inadvertently take a much more powerful dose than what is expected expecting.
This is a big contributing factor to the increase in overdose deaths in the past few years. The American College of Medical Toxicology published a position statement in 2017, saying that “it is very unlikely that small, unintentional skin exposures to tablets or powder would cause significant opioid toxicity, and if toxicity were to occur it would not develop rapidly, allowing time for removal.”
But Fentanyl is only dangerous when is ingested. Snorting it or injecting it into the bloodstream is potentially lethal. Click the link to see Milford's top rehab placement programs.
Addiction experts say that Fentanyl is simply not a substance that is easily absorbed through the skin. They cited the fact that pharmaceutical companies spent many years and millions of dollars just to develop technology for a patch to deliver the drug through the skin.
A common theme in these Fentanyl stories is that police officer couldn’t be revived after multiple doses of opioid overdose antidote Naloxone. This typically suggests that the overdose was so severe that the officers couldn’t be saved.
If the stories are true, however, the only possibility is that they were not suffering from an opioid overdose in the first place. Naloxone won’t work if it is not an opioid overdose. While it is true that Naloxone requires several doses to take effect in certain cases, it will eventually work. If it doesn’t then it is likely not an opioid overdose.
While the stories about the cops are still unexplained, the good news is that none of them have died due to these encounters. The myth remains dangerous, especially for those in need of immediate care.
If someone in the family is struggling with opioid addiction, it is important to seek help. A combination of medical detox and behavioral therapy can go a long way in the fight against drug abuse. But because every individual is affected by addiction differently, a comprehensive program tailored to their specific needs is necessary. Look for a nearby addiction treatment facility today and find out how drug treatment programs work.
SOURCE: Press Advantage [Link]
Rehab Near Me Milford is Milford's best addiction treatment placement service. We help people struggling with prescription drugs, alcohol and street drug addiction.